Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 26, NWS Melbourne, FL

June 4, 2004Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 4, 2004, 1:35 PM EDT for Saint Lucie County, Florida. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2004, 1:35 PM EDT (17:35 UTC)
Expired
Jun 4, 2004, 2:30 PM EDT
In force
55 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 5.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2004-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2423 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2004-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2423 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

136 
WUUS52 KMLB 041735
SVRMLB
FLC111-041830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
133 PM EDT FRI JUN 4 2004

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. LUCIE COUNTY
  IN EAST CENTRAL FLORIDA

* UNTIL 230 PM EDT

* AT 130 PM EDT...DOPPLER WEATHER RADAR INDICATED A DEVELOPING 
SEVERE THUNDERSTORM OVER PORT SAINT LUCIE MOVING NORTH AT 10 MPH.
AT THE SAME TIME AND LOCATION...STORM SPOTTERS ALSO REPORTED 
ONE-HALF INCH HAIL. 

* OTHER LOCATIONS IN THE WARNING INCLUDE INDIAN RIVER ESTATES...
  QUEENS COVE...PORT SAINT LUCIE RIVER PARK AND NETTLES ISLAND

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF
THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE STORM. IF YOU ARE IN ITS
PATH...PUT YOUR CAR IN A GARAGE AND MOVE TO A STURDY BUILDING AWAY
FROM WINDOWS.

LAT...LON 2725 8040 2720 8020 2773 8001 2779 8031

$$

DWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 9:20 AM EDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 4, 9:20 AM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
920 AM EDT FRI JUN 4 2004

.DISCUSSION...

...STRONG TO SEVERE STORMS LIKELY TODAY...

FOR SEVERAL RUNS DATING BACK TO LAST WEEK...GFS HAD BEEN POINTING TO
A MID WEEK BREAK IN THE HEAT WAVE CORRESPONDING TO THE ONSET OF THE
WET SEASON AND HAD ALSO BEEN SHOWING THE INCREASING POTENTIAL FOR
STRONG/SEVERE STORMS WITH FRIDAY HAVING THE HIGHEST POTENTIAL. FROM
THE LOOKS OF THINGS AS OF 12Z...IT HAS PRETTY MUCH NAILED BOTH THESE
EVENTS. COMPARED TO THIS TIME THU...THE SYNOPTIC SETUP OVER ECFL
LOOKS EVEN MORE CONDUCIVE TO STRONG TO SEVERE STORMS OVER ECFL. H50
VORT AXIS ANALYZED BY WATER VAPOR/RUC EXTENDING FROM NE GOMEX ACROSS
NORTH FL AND UP THE SERN SEABOARD. LOCAL MEAN PWAT HAS INCREASED TO
1.8 WITH H50 TEMPS -9/-10C. MODIFYING FOR 91F/72F YIELDS 2800J/KG
CAPE WITH LI NR -8C AND WBZ 13KFT. H85-H50 WINDS FCST TO BE SW AT
15-17KT NR THE OCALA FOREST AND 10KT NR LAKE OKEE BY THIS AFTN SO
STEERING IS STRONGER THAN THU..AND DIRECTED ONCE AGAIN BACK TWD THE
EAST COAST.

LOOKING UPSTREAM...FOR (AT LEAST) THE 4TH DAY IN A ROW...THERE IS A
RESIDUAL SQLN TO OUR NW...HOWEVER THIS ONE IS MUCH CLOSER TO ECFL...
ALREADY IMPINGING ON THE JAX CWA...SO IT APPEARS CLOSE ENOUGH TO BE
A DIRECT FACTOR. ALSO (SIMILAR TO WED/THU) ANTICIPATE CONVECTION TO
FIRE OUT AHEAD OF THIS LINE EAST OF APALACHEE BAY OVER THE NEXT FEW
HRS...ESPECIALLY WITH THE DYNAMIC FORCING FROM THE H50 VORT LOBE
POISED TO DROP SEWD ACROSS THE AREA THRU THIS AFTN.

GIVEN THE SFC-STEERING FLOW COUPLED WITH DYNAMIC AND THERMODYNAMIC
CONSIDERATIONS...AS WELL AND ONGOING UPSTREAM CONVECTION...I REALLY
HAVE NO QUALM WITH KICKING POPS UP TO AT LEAST 70% ALL ZONES (COVRG
MAY BE A TAD LOWER ALONG THE TREASURE COAST) TODAY. IT SEEMS TO ME
THAT OUTSIDE OF HAVING PWATS AOA 2.0... YOUD BE HARD PRESSED TO
PRIME THE LOCAL AIR MASS A WHOLE LOT BETTER THAN THIS.

HWO/G-HWO HAS HIT LOCAL THREATS VERY WELL. ONLY ANTICIPATE A MINOR
TWEAK OR TWO THERE.

&&

.MARINE...MAIN CONCERN THIS AFTN WILL BE STRONG TO POSSIBLY SEVERE
STORMS DEVELOPING AND MOVING ENE TWD THE INTRACOASTAL AND NEARSHORE
WATERS BY LATE AFTN. THREAT FOR FREQUENT LIGHTNING...WIND GUSTS
GREATER THAN 35 KNOTS AND HAIL WITH STORMS. WINDS HAVE BEEN IN THE
5-10 KNOT RANGE THE LAST 24 HOURS AT BUOY 41009 WEAKER THAN MODEL
PROGS. WINDS SHOULD BACK TO SOUTHERLY (AND SE NEAR THE COAST WITH
THE AFTN SEA BRZ) AND INCREASE TO AROUND 10 KNOTS BUT WITH STRONGER
GUSTS NEAR STORMS DURING THE LATE AFTN AND EVENING.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...CRISTALDI
LONG TERM...VOLKMER
Hazardous weather outlook, Jun 4, 11:40 AM EDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1140 AM EDT FRI JUN 4 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
041900-
BREVARD-INDIAN RIVER-LAKE-MARTIN-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
ST. LUCIE-VOLUSIA-FLAGLER BEACH TO JUPITER INLET OUT TO 60 NM-
1140 AM EDT FRI JUN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT:

...THUNDERSTORM IMPACT...
ABUNDANT DEEP LAYER MOISTURE...INSTABILITY...ALONG WITH AN UPPER
LEVEL DISTURBANCE WILL ALLOW NUMEROUS SHOWERS AND LIGHTNING STORMS
TODAY. COVERAGE AND INTENSITY WILL INCREASE THROUGHOUT THE AFTERNOON
AS THE EAST COAST SEA BREEZE MOVES INLAND AND INTERACTS WITH INLAND
LAKE BREEZES...AS WELL AS STORMS ALONG AN OUTFLOW BOUNDARY CURRENTLY
MOVING SOUTHEAST TOWARD OCALA AND SAINT AUGUSTINE. BY LATE AFTERNOON
...STORMS ALONG THE WEST COAST SEA BREEZE WILL APPROACH THE AREA.
STORMS TODAY WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING WINDS...
HAIL...AND FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING. THERE
IS A RISK FOR AN ISOLATED TORNADO IN THE MOST INTENSE STORMS THAT
FORM ALONG THE EAST COAST SEA BREEZE.

FROM THE INTERSTATE FOUR CORRIDOR NORTH...STORMS WILL MOVE NORTHEAST
BACK TOWARD THE COAST AT 15 TO 20 MPH. NEAR LAKE OKEECHOBEE...STORMS
WILL MOVE SLOWER...CLOSER TO 10 MPH...TOWARD THE NORTH TO NORTHEAST.

...FLOOD IMPACT...
LOCAL URBAN FLOODING AND PONDING OF WATER IN LOW AREAS WILL LIKELY
OCCUR AS STORMS INTENSIFY THIS AFTERNOON. THE SLOWER MOVING STORMS
WILL BE CAPABLE OF PRODUCING RAINFALL OF BETWEEN ONE AND THREE INCHES
IN A SHORT PERIOD OF TIME.

...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED STORMS WILL MOVE OFF THE MAINLAND AND ACROSS THE
INTRACOASTAL WATERS...BARRIER ISLANDS...AND INTO THE NEAR SHORE
ATLANTIC WATERS THIS AFTERNOON. SQUALLS ABOVE 35 KNOTS...VISIBILITY
NEAR ZERO IN TORRENTIAL RAIN...HAIL...AND FREQUENT CLOUD TO WATER
LIGHTNING WILL ACCOMPANY THE MOST INTENSE STORMS.

...WATERSPOUT IMPACT...
AS THE MOST INTENSE STORMS MOVE OFF THE MAINLAND AND OVER THE
NEAR SHORE WATERS...THEY WILL BE CAPABLE OF PRODUCING AN ISOLATED
TORNADIC WATERSPOUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY:
WITH THE WET SEASON UNDERWAY ACROSS EAST CENTRAL FLORIDA...STORMS
ARE IN THE FORECAST EACH AFTERNOON. CONDITIONS WILL BE FAVORABLE
FOR DEVELOPMENT OF STRONG THUNDERSTORMS AGAIN SATURDAY AFTERNOON AND
EVENING. FROM SUNDAY ONWARD...STORM CHANCES WILL DECREASE NEAR THE
COAST EACH DAY AS THE EAST COAST SEA BREEZE MOVES MORE QUICKLY INLAND
AND THE FOCUS FOR STORMS SHIFTS TO THE WEST SIDE OF THE PENINSULA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
ANY WARNINGS ARE ISSUED FOR THEIR COUNTIES.

CRISTALDI

In the hours before

Special weather statement, Jun 4, 12:37 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1237 PM EDT FRI JUN 4 2004

FLZ064-041730-
MARTIN-
1237 PM EDT FRI JUN 4 2004

...STRONG STORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER
MARTIN COUNTY...

AT 1235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
DEVELOPING STORMS WHICH WILL HAVE THE POTENTIAL TO PRODUCE STRONG
WIND GUSTS FROM JUPITER INLET TO JENSEN BEACH. IN FACT...A SEVERE
THUNDERSTORM WARNING HAS ALREADY BEEN ISSUED FOR PALM BEACH COUNTY
THROUGH 115 PM.

SEVERAL STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE EXCESSIVE
LIGHTNING AND RAINFALL TOTALS BETWEEN ONE AND THREE INCHES OVER
MARTIN COUNTY THROUGH 2 PM.

IF THE STORMS STRENGTHEN FURTHER...A WARNING WILL BE ISSUED.
MARINERS SHOULD LISTEN FOR SPECIAL MARINE WARNINGS.
Special weather statement, Jun 4, 1:22 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
122 PM EDT FRI JUN 4 2004

FLZ041-044-141-041800-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
122 PM EDT FRI JUN 4 2004

...STRONG STORM CAPABLE OF PRODUCING EXCESSIVE LIGHTNING...WINDS UP
TO 50 MPH AND SMALL HAIL APPROACHING NORTHERN LAKE COUNTY...NORTHERN
VOLUSIA COUNTY...

AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF LIGHTNING STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL
HAIL FROM MARINELAND TO CRESCENT CITY JUST SOUTH OF OCALA. THE LINE
OF STORMS IS EXPECTED TO CONTINUE MOVING SOUTHEASTWARD AT 15 MPH.
STRONG TO SEVERE THUNDERSTORMS WILL BE MOVING INTO NORTHERN LAKE
COUNTY AROUND LADY LAKE AND THE VILLAGES AND NORTHERN VOLUSIA COUNTY
AROUND LAKE GEORGE AND ORMOND BY THE SEAS BETWEEN 2 AND 3PM AND
SPREAD INTO THE DAYTONA BEACH...DELAND AND MOUNT DORA AREAS AFTER
3PM. THE ENVIRONMENT IS FAVORABLE FOR ISOLATED SEVERE THUNDERSTORMS
ACROSS VOLUSIA AND LAKE COUNTIES THIS AFTERNOON WITH LARGE HAIL...
DAMAGING STRAIGHT LINE WIND GUSTS AND EXCESSIVE LIGHTNING THE
PRIMARY THREATS.

RESIDENTS SHOULD BE ALERT TO THE APPROACH OF THESE STORMS AND SEEK
SHELTER INDOORS UNTIL THEY PASS. WE ARE NOW ENTERING OUR PEAK
LIGHTNING SEASON AND LIGHTNING IS THE NUMBER ONE KILLER FROM SUMMER
THUNDERSTORMS.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

HAGEMEYER

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 2:12 PM EDTSpecial Marine WarningMLB2 hr
Jun 4, 2:46 PM EDTSevere Thunderstorm WarningMLBLake, Orange59 min
Jun 4, 3:46 PM EDTSevere Thunderstorm WarningMLBBrevard39 min
Jun 4, 3:53 PM EDTTornado WarningMLBBrevard22 min
Jun 4, 3:58 PM EDTSevere Thunderstorm WarningMLBOrange, Osceola62 min
Jun 4, 4:24 PM EDTSevere Thunderstorm WarningMLBBrevard51 min
Jun 4, 4:37 PM EDTSpecial Marine WarningMLB113 min
Jun 4, 5:10 PM EDTTornado WarningMLBBrevard, Osceola35 min
Jun 4, 5:11 PM EDTSpecial Marine WarningMLB109 min
Jun 4, 5:41 PM EDTSevere Thunderstorm WarningMLBBrevard34 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.